Wildfire, Hughes
- When
- March 21, 12:00 PM CST to 6:00 PM CST
- Where
- Hughes forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.048, -96.250 (the zone’s center; the record gives no point)
Grass fires burned 769 acres in Hughes county on the 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Grass fires burned 769 acres in Hughes county on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 21, 11:32 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1232 PM CDT Tue Mar 21 2017 .DISCUSSION... The 18Z aviation discussion follows.... && .AVIATION... At 18Z, a cold front extended from near KSWO to KOKC to KHBR. This front will advance to the south this afternoon and tonight, bringing wind shifts as it passes, but little else. Some elevated instability, combined with several weak disturbances, will result in mid-level cloudiness (altocumulus) over much of the region through the period. Cannot rule out isolated showers/thunderstorms. In addition, lower clouds (probably resulting in MVFR conditions) are expected to develop in the cooler airmass later today and especially tonight/tomorrow. CmS && .PREV DISCUSSION... /issued 1118 AM CDT Tue Mar 21 2017/ UPDATE... Only minor changes to the forecast for today. Made some tweaks to both sky/wind grids based on latest trends. A very weak disturbance moving across has resulted in some mid-level accus and weak echoes this morning, from near OKC metro south and west into north Texas. Do not anticipate much more than sprinkles if any precip even reaches the ground. So for now will leave mention of precip out of the forecast. PREV DISCUSSION... /issued 654 AM CDT Tue Mar 21 2017/ AVIATION... A cold front, currently located across northern Oklahoma, will push slowly southward today into this evening. North and northeast winds can be expected behind the front. By this afternoon and evening, MVFR ceilings will begin to develop. PREV DISCUSSION... /issued 414 AM CDT Tue Mar 21 2017/ DISCUSSION... For today, a cold front will continue a slow southward push across central and southern Oklahoma and western north Texas. Models vary a little on the exact timing of the associated wind shift and daytime highs. Overall, a cooler day is in store for northern Oklahoma, while southern Oklahoma and north Texas will need help from the AC. Post frontal clouds will develop later this afternoon, and especially this evening and overnight. Rather warm temperatures above this cloud layer will limit/prevent thunderstorm development. Mid to high clouds are expected to increase tonight through early Wednesday. This may result in a few light showers, similar to weak radar returns over Seminole this morning. It appears better chances for elevated convection will be northeast of the forecast tonight into Wednesday. Although a mid level ridge axis will be over the southern Plains Wednesday and Wednesday night, clouds and an easterly wind will result in near average temperatures for most of Oklahoma. The exception may be far southern Oklahoma, closer to a stalled frontal boundary. Surface winds will become rather strong and gusty on Thursday as surface low pressure deepens over eastern Colorado. Frequent wind gusts near 40 mph plus can be expected by Thursday afternoon. At least scattered showers and thunderstorms are expected to develop across the Panhandles late Thursday afternoon and evening, as a strong trough approaches. Although timing will not be ideal, strong forcing should result in scattered showers and thunderstorms across at least western Oklahoma and perhaps adjacent areas of north Texas. By early Friday afternoon, thunderstorm intensity should increase as a dryline pushes across the eastern half of Oklahoma. Strong to severe storms are possible, especially across the eastern third of the state. Another trough will move across the southern and central Plains on Sunday. Scattered showers and storms are possible along with a chance of strong to severe storms. Storm chances will increase again late Monday into Tuesday ahead of another system. Fire Weather... Today... Rather hot and dry conditions are expected ahead of a cold front today, especially across western north Texas and perhaps part of southern Oklahoma. The main mitigating factor this afternoon will be winds below 20 mph. Breezy winds north of the front should experience relatively high humidity. Thursday... A strong southerly flow with frequent gusts near/above 40 mph. Elevated to critical fire weather conditions will result, but afternoon humidity is expected to remain at or above 30 percent. Friday... Critical fire weather conditions are certainly possible Friday afternoon, as a dryline pushes into central Oklahoma. Afternoon humidity is expected to fall to or below 20 percent across western Oklahoma and western north Texas. Strong wind gusts are also expected too. A Fire Weather Watch/Red Flag Warning may be required. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 80 51 65 56 / 10 20 30 30 Hobart OK 77 49 68 54 / 0 10 10 20 Wichita Falls TX 87 56 78 58 / 10 0 10 10 Gage OK 69 43 62 49 / 0 20 10 20 Ponca City OK 71 46 57 52 / 0 20 20 30 Durant OK 85 60 75 58 / 0 10 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 30/23/23
Hazardous Weather Outlook National Weather Service Norman OK 1147 AM CDT Tue Mar 21 2017 OKZ004>048-050>052-TXZ083>090-221700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1147 AM CDT Tue Mar 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a slight chance of thunderstorms across far northwestern Oklahoma on Thursday. Thunderstorm chances will increase Thursday night, especially across western Oklahoma and western north Texas. Although severe storms are not expected Thursday night, some may be strong and produce wind gusts up to 50 mph as well as small hail. Strong to severe thunderstorms will be possible Friday, especially along and east of a line from Chandler to Waurika. Large hail and damaging winds may be possible with storms on Friday. Thunderstorm chances will linger Friday night across much of the area, though no severe storms are expected Friday night. Strong to severe thunderstorms may be possible again on Sunday as another system moves across the region. Thunderstorm chances may linger into Monday, mainly across southeastern Oklahoma. .Fire Weather... Elevated to near critical fire weather conditions will also be possible Thursday afternoon and evening and then again Friday afternoon and evening due to windy conditions and decreasing humidity levels. Western Oklahoma and western north Texas have the greatest chances for near critical fire weather conditions Thursday and Friday. .Strong Winds... Strong southerly winds will form Thursday afternoon and evening, especially in western Oklahoma. Some gusts in the 40 to 50 mph range may be possible Thursday afternoon and evening. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683777.